Tennessee, 2019Flash Flooding and Flooding in Tennessee, December 29, 2019
December 29, 2019 · NWS OHX · 11 events in 9 counties and zones
Widespread heavy rainfall fell across Middle Tennessee on December 29, resulting in significant flash flooding. One person was killed in Sumner County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall fell across Middle Tennessee on December 29, resulting in significant flash flooding. One person was killed in Sumner County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 29, 4:49 PM CST, 11 minutes earlier.
Area forecast discussion, Dec 29, 4:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
449 PM CST Sun Dec 29 2019
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Chance for isolated severe storms continues into the evening.
Latest models continue to show a period of elevated shear and
several now also ramping up instability several 100Js higher
than previous runs. These parameters are increasing now, and
will continue to do so into the late afternoon, holding on til
our cold front passes later this evening. Severe parameters
are not especially impressive...but are sufficient for isolated
strong/severe wind gusts and possible weak tornadoes, mainly
across the west/south where a few discrete cells may develop.
Cold front with this system will pass later this evening...with
a secondary axis passing on Tue. SFC/LL highs finally build Tue
night but do rapidly vacate Wed night. Our trailing upper trough
more so dampens into mid-week but then upper flow turns southwest
early Thu as jet carves out deep trough across the desert
southwest into the nations mid-section.
This next upper trough late week will be our next rain maker...
affecting us on Thu and possibly through Friday night...depending
on which model pans out. GFS much more aggressive than EURO
driving widespread pcpn out of the area by early Friday. EURO
prefers a bit of a sharper upper trough which looks to slow
eastward progression of main pcpn shield. Either way, it will take
though at least the early part of Sat for these upper troughs and
a cold front to clear thus will keep rain chances running at
least through Fri night. Better dynamics at this time look to pass
well south. Chance for storms with this system low-end.
A Secondary upper trough and weak SFC boundary look to swing by
the first part of next week. No pcpn planned right now however.
&&
.AVIATION...
00Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...An area of heavy showers is barreling through
Middle Tennessee as we head into the evening, with the heaviest
cells forming a line just ahead of the surface front. The HRRR
shows the rain ending from west to east rather quickly during the
evening, with ceilings improving to VFR by 12Z. Winds will remain
gusty throughout the night and tomorrow morning, then diminishing
during the afternoon. Low-level jet remains quite strong, so we'll
leave some LLWS remarks in the 00Z TAF's where applicable.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Hurley
AVIATION........08
Hazardous weather outlook, Dec 29, 6:52 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
652 AM CST Sun Dec 29 2019
TNZ005>011-023>034-056>066-075-077>080-093>095-301300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
652 AM CST Sun Dec 29 2019
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Widespread showers and isolated storms will spread across Middle
Tennessee today. A few pockets of heavy rainfall could cause some
localized minor flooding issues and brief rises on creeks. In
addition, a few storms could become strong this afternoon and
evening with gusty winds as the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
11
In the hours before
Special weather statement, Dec 29, 3:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CST Sun Dec 29 2019
TNZ025-027-057>060-094-095-292145-
Hickman TN-Lawrence TN-Williamson TN-Dickson TN-Lewis TN-Davidson TN-
Maury TN-Giles TN-
302 PM CST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...EASTERN
LEWIS...SOUTH CENTRAL DICKSON...NORTHERN LAWRENCE...MAURY...WESTERN
WILLIAMSON...NORTHWESTERN GILES AND EASTERN HICKMAN COUNTIES UNTIL
345 PM CST...
At 302 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Burns to 11 miles northwest of
Lawrenceburg. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Franklin, Columbia, Centerville, Brentwood, Spring Hill, Forest
Hills, Mount Pleasant, Belle Meade, Thompson's Station, Fairview,
Summertown, Ethridge, Lynnville, Gordonsburg, Bon Aqua, Henryville,
Culleoka, Primm Springs, Lyles and Natchez Trace At Highway 96.
This includes Interstate 840 between mile markers 3 and 27.
LAT...LON 3527 8758 3596 8740 3609 8682 3538 8700
3523 8758
TIME...MOT...LOC 2102Z 246DEG 27KT 3592 8735 3533 8750
HawblitzelSpecial weather statement, Dec 29, 4:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
431 PM CST Sun Dec 29 2019
TNZ060-061-075-095-292300-
Bedford TN-Maury TN-Giles TN-Marshall TN-
431 PM CST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY...
EASTERN GILES AND SOUTHWESTERN BEDFORD COUNTIES UNTIL 500 PM CST...
At 430 PM CST, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lewisburg, Pulaski, Ardmore, Cornersville, Elkton, Lynnville,
Belfast, Frankewing, Prospect and Farmington.
This includes Interstate 65 between mile markers 1 and 38.
LAT...LON 3500 8709 3536 8707 3552 8693 3565 8676
3547 8652 3537 8658 3536 8660 3533 8661
3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 2230Z 218DEG 43KT 3523 8694
10Flash Flood, Maury
- When
- December 29, 5:00 PM CST to 8:00 PM CST
- Where
- Maury County, 1.82 mi W of Kleburne to 3.11 mi WSW of Fountain Hgts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.752, -87.012
Numerous roads were flooded and closed across Maury County including Old Highway 99, Duplex Road, Joe Brown Road, Highway 431, Rally Hill Road, and Port Royal Road. A water rescue was conducted from a mobile home that was flooded on Bear Creek Pike near Rally Hill Road, and another water rescue was conducted from a vehicle stranded in flood waters in the 1000 block of Old Highway 99.
Flood, Davidson
- When
- December 29, 5:37 PM CST
- Where
- Davidson County, 0.78 mi WNW of Tusculum to 0.74 mi WNW of Tusculum
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.073, -86.734
Blackman Road was underwater near Edmondson Pike due to flooding from Sevenmile Creek.
Flood, Williamson
- When
- December 29, 5:47 PM CST
- Where
- Williamson County, 1.41 mi NNW of Mallorys to 1.38 mi NW of Mallorys
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.967, -86.814
Mallory Lane next to Cool Springs Mall was partially closed due to flooding.
Flash Flood, Lawrence
- When
- December 29, 6:30 PM CST to 8:30 PM CST
- Where
- Lawrence County, 2.77 mi E of Summertown to 1.95 mi WNW of Summertown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -87.251
Numerous roads were flooded and closed across Lawrence County. Emergency management reported all low water crossings in the county were underwater. A water rescue was conducted from a vehicle stranded in flood waters on Gwin Road just west of Highway 43 in Ethridge.
Flood, Rutherford
- When
- December 29, 6:45 PM CST
- Where
- Rutherford County, 1.46 mi N of Almaville to 1.49 mi N of Almaville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.891, -86.602
A water rescue was conducted at the intersection of Paw Paw Springs Road and Independent Hill Road.
Flash Flood, Wilson
- When
- December 29, 6:52 PM CST to 9:00 PM CST
- Where
- Wilson County, 0.6 mi WNW of Laguardo to 2.07 mi W of Gladeville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.302, -86.460
Numerous roads were flooded and closed across Wilson County including Big Springs Road, Old Rome Pike, Quary Road, Central Pike at Leeville Road, Bellwood Road, Trousdale Ferry Pike, Old Laguardo Road, Mays Chapel Road, Beckwith Road, Bluebird Road, and Highway 231 between Newby Street and Gay Street. Timberline Campground south of Lebanon on Highway 231 was also flooded with all campers evacuated.
Flash Flood, Macon
- When
- December 29, 8:00 PM CST to 9:00 PM CST
- Where
- Macon County, 1.11 mi NE of Lafayette to 0.99 mi NNE of Eulia
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.531, -86.016
Multiple cars were pulled out of floods waters on roads across the county.
Flash Flood, Williamson
- When
- December 29, 8:30 PM CST to 9:30 PM CST
- Where
- Williamson County, 0.61 mi NNE of Nolensville to 0.68 mi N of Nolensville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.958, -86.676
Sunset Road and Brittain Lane in Nolensville were closed due to flooding from Mill Creek.
Flash Flood, Davidson
- When
- December 29, 8:30 PM CST to 9:30 PM CST
- Where
- Davidson County, 0.88 mi S of Wrencoe to 0.94 mi S of Wrencoe
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.007, -86.699
Culbertson Road and Nolensville Road were closed due to flooding from Mill Creek. Water rescues were conducted for 5 people stranded in 3 vehicles in this area.
Flash Flood, Sumner
- When
- December 29, 9:00 PM CST
- Where
- Sumner County, 0.65 mi SSE of Gallatin to 0.63 mi SE of Gallatin
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.391, -86.447
A man reportedly attempted to cross the flood waters of Town Creek from the Town Creek Greenway in Gallatin but was swept away and drowned. His body was discovered in Town Creek near East Broadway Street the next day.
Flood, Fentress
- When
- December 29, 9:14 PM CST
- Where
- Fentress County, 1.52 mi SSW of Jamestown to 1.49 mi SSW of Jamestown
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.410, -84.931
High water covered parts of McGhee Road. Heavy rain also caused several trees to fall across the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Alabama, December 29 to 30, 20191 death · 2 injured · $400 · EF0 · 7 events
- Tornadoes and Damaging Winds in Mississippi, December 29, 2019$318,000 · EF1 · 14 events
- Winter Weather in Vermont, December 29 to 30, 2019$160,000 · 16 events
- Winter Storm and Winter Weather in New York, December 29 to 30, 2019$175,000 · 9 events
- Winter Storm in Michigan, December 29 to 30, 2019$95,000 · 3 events
- Ice Storm and Winter Storm in New York, December 29 to 31, 201927 events
- Flooding and Damaging Wind in Kentucky, December 29 to 30, 2019$18,000 · 50 kt wind · 9 events
- Blizzard in South Dakota, December 29, 201914 events
- Blizzard in North Dakota, December 29 to 30, 201912 events
- High Surf in Hawaii, December 29 to 31, 201912 events
- Winter Storm in Maine, December 29 to 31, 201911 events
- Winter Storm in New Hampshire, December 29 to 31, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871538, 871540, 871541, 871539, 871546, 871547, 871545, 871542, 871543, 873433, 871544.